Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 110, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2013, 9:15 PM CDT for Audubon County, Cass County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2013, 9:15 PM CDT (02:15 UTC)
- Expired
- May 30, 2013, 9:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Audubon County, IA, Cass County, IA
The radar
The Omaha radar (KOAX), 114 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 9:30 PM CDT | TSTM WND DMG | Atlantic, IA | 5 INCH DIAMETER TREE BRANCH DOWN IN TOWN. WINDS ESTIMATED AROUND 45 MPH. PEA SIZE HAIL. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1129 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
749
WUUS53 KDMX 310215
SVRDMX
IAC009-029-310245-
/O.NEW.KDMX.SV.W.0110.130531T0215Z-130531T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
915 PM CDT THU MAY 30 2013
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN AUDUBON COUNTY IN WEST CENTRAL IOWA...
CASS COUNTY IN SOUTHWEST IOWA...
* UNTIL 945 PM CDT
* AT 914 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRISWOLD...
AND MOVING NORTHEAST AT 50 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ATLANTIC...MARNE...ATLANTIC AIRPORT...CUMBERLAND...WIOTA...MASSENA
AND ANITA.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 54 AND 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4147 9516 4158 9470 4126 9471 4115 9515
4116 9516
TIME...MOT...LOC 0216Z 240DEG 44KT 4130 9508
HAIL...1.00IN
WIND...60MPH
$$
DONAVON1 follow-up statement
108
WWUS53 KDMX 310245
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
945 PM CDT THU MAY 30 2013
IAC009-029-310256-
/O.EXP.KDMX.SV.W.0110.000000T0000Z-130531T0245Z/
AUDUBON IA-CASS IA-
945 PM CDT THU MAY 30 2013
...THE SEVERE THUNDERSTORM WARNING FOR CASS AND SOUTHEASTERN AUDUBON
COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4147 9516 4158 9470 4126 9471 4115 9515
4116 9516
TIME...MOT...LOC 0215Z 241DEG 33KT 4129 9510
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:31 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 30, 6:31 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 631 PM CDT THU MAY 30 2013 ...UPDATED AVIATION DISCUSSION... .SHORT TERM.../TONIGHT /... ISSUED AT 350 PM CDT THU MAY 30 2013 MAIN SHORTWAVE LIFTING THROUGH THE BASE OF THE UPPER LEVEL TROUGH RESPONSIBLE FOR AREA OF SHOWERS AND THUNDERSTORMS ACROSS THE FAR SOUTHEASTERN CWA. AS SHORTWAVE CONTINUES TO LIFT NORTHEAST THROUGH THE EASTERN PORTION OF THE STATE...AREA OF SHOWERS/THUNDERSTORMS WILL CONTINUE TO SHOVE EAST OUT OF THE CWA. LOOKING BACK TO THE WEST...HAVE SOME ISOLATED WEAK CELLS DEVELOPING ACROSS CENTRAL NE/KS. THIS ACTIVITY MAY APPROACH THE SOUTHWESTERN/SOUTHERN CWA BY MID EVENING...BUT IS EXPECTED TO BE RELATIVELY WEAK WITH LESS THAN 1000 J/KG CAPE ON NAM/RAP SOUNDINGS. HRRR SEEMS TO BE GRASPING CURRENT RADAR TRENDS CORRECTLY...SO KEPT POPS CLOSE TO THE HRRR OUTPUT. THE WESTERN ACTIVITY IS MOSTLY DIURNALLY DRIVEN...SO EXPECT IT TO DIMINISH TOWARD SUNSET. ANOTHER WAVE OF ENERGY TO ROUND THE BASE OF THE UPPER LEVEL TROUGH TO APPROACH THE STATE LATE TONIGHT...MAY ALLOW FOR SOME SHOWERS AND ISOLATED THUNDERSTORMS TO DEVELOP TOWARD SUNRISE FRIDAY MORNING. THE DEEP MOISTURE THAT HAS BEEN IN PLACE ACROSS THE STATE OVER THE PAST WEEK...IS BEGINNING TO PUSH EAST WITH THE ADVANCEMENT OF A DRY LINE OVER CENTRAL NE/KS...THEREFORE THE HEAVY RAIN THREAT WILL BE LESSENED WITH ANY ACTIVITY THAT DEVELOPS LATE TONIGHT/EARLY FRIDAY MORNING. .LONG TERM.../FRIDAY THROUGH THURSDAY/... ISSUED AT 350 PM CDT THU MAY 30 2013 AN UPPER LEVEL LOW PRESSURE SYSTEM WILL REMAIN NEARLY STATIONARY OVER THE DAKOTAS AND MINNESOTA FRIDAY AND FRIDAY NIGHT...BEFORE MOVING EASTWARD ACROSS IOWA ON SATURDAY AND AWAY OVER THE GREAT LAKES ON SATURDAY NIGHT. ON FRIDAY MORNING LOW LEVEL FLOW WILL STILL BE FROM THE SOUTH SOUTHWEST AND AN APPROACHING SHORTWAVE MOVING AROUND THE UPPER LOW SHOULD KICK OFF THUNDERSTORMS ACROSS EASTERN KANSAS LATE TONIGHT THAT WILL MOVE ACROSS OUR SOUTHERN AND EASTERN COUNTIES ON FRIDAY. HAVE INCREASED POPS INTO THE 70 TO 80 PERCENT RANGE IN OUR SOUTHEAST TO ACCOUNT FOR THIS...AND SEVERE WEATHER WILL BE POSSIBLE IN THESE AREAS AS WELL. FRIDAY SHOULD BE FAIRLY WARM ESPECIALLY IF SKIES ARE ABLE TO CLEAR ACROSS MUCH OF THE CWA...AND HAVE RAISED FORECAST HIGHS A BIT EVEN INTO THE LOWER 80S IN SOME AREAS. BY FRIDAY EVENING THE DAYTIME STORMS WILL BE EXITING TO THE EAST AHEAD OF A SURFACE TROUGH MOVING ACROSS THE AREA. WINDS BEHIND THIS TROUGH WILL TURN TO WEST AND THEN NORTHWEST WITH COOLER AIR FLOWING INTO THE AREA. IN ADDITION...AS THE UPPER LEVEL LOW PRESSURE TROUGH MOVES ACROSS OUR AREA ON SATURDAY IT WILL BE ACCOMPANIED BY THICK CLOUDS AND LIGHT SHOWERS MAKING FOR A GREY AND DAMP DAY. NO THUNDERSTORMS ARE ANTICIPATED AND ANY RAINFALL AMOUNTS WILL BE LIGHT. COVERAGE IS UNCERTAIN SO HAVE MAINTAINED POPS BELOW 50 PERCENT...BUT THIS MAY NEED TO BE INCREASED LATER IN A CLASSIC HIGH POP/LOW QPF SCENARIO. BY SUNDAY A SURFACE RIDGE WILL BUILD IN MAKING FOR MOSTLY CLEAR AND DRY BUT COOL WEATHER WITH LIGHT NORTH WINDS. FROM SUNDAY NIGHT THROUGH THURSDAY THE 500 MB PATTERN WILL UNDERGO AN EERILY SIMILAR EVOLUTION TO WHAT WE HAVE SEEN OVER THE LAST SEVERAL DAYS...AS ANOTHER UPPER LOW MOVES INTO THE NORTHWESTERN U.S. AND THEN ACROSS THE UPPER MIDWEST. THIS WILL RESULT IN ANOTHER EXTENDED PERIOD OF THUNDERSTORM CHANCES FOR OUR AREA FROM MONDAY NIGHT THROUGH THE END OF THE FORECAST PERIOD. HOWEVER...UNLIKE THE SYSTEM OF THE PAST SEVERAL DAYS...THE 500 MB LOW NEXT WEEK WILL NOT HAVE AS MUCH LATITUDINAL EXTENT AND WILL BE GENERALLY MORE PROGRESSIVE...MITIGATING SOMEWHAT THE POTENTIAL FOR EXTENDED HEAVY RAINFALL. THE DETAILS OF THE RAINFALL FORECAST FOR NEXT WEEK WILL BE IRONED OUT LATER...BUT AT LEAST THERE WILL BE SEVERAL RELATIVELY DRY DAYS THIS WEEKEND TO ALLOW CURRENT FLOOD WATERS TO SUBSIDE...AND RAINFALL AMOUNTS NEXT WEEK SHOULD BE CONSIDERABLY LIGHTER IN MOST AREAS WITH THE PRIMARY CHANCES LIMITED TO THE MONDAY NIGHT...TUESDAY...AND TUESDAY NIGHT PERIODS. && .AVIATION...31/00Z ISSUED AT 628 PM CDT THU MAY 30 2013 SPORADIC MVFR CIGS THROUGH THE EVENING MAY IMPACT DSM/FOD/MCW/ALO AND ONLY TAF SITE CONFIDENT ENOUGH TO MENTION MVFR CIGS WAS AT MCW AS CURRENTLY REPORTING. WITH THE OTHER SITES...KEPT VFR ATTM BUT CANNOT RULE OUT A SHORT TIME FRAME OF MVFR CIGS...GENERALLY AROUND 2500-3000 FEET THROUGH 06Z TONIGHT. WINDS LOOK TO REMAIN SOUTHERLY BEFORE SHIFTING MORE SOUTHWEST TOMORROW. DECENT MIXING AND INCREASED WIND GUSTS LATE IN THE PERIOD. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR BUTLER. && SHORT TERM...BEERENDS LONG TERM...LEE AVIATION...PODRAZIK
Hazardous weather outlook, May 30, 3:51 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 351 PM CDT THU MAY 30 2013 IAZ028-038-039-049-050-060>062-072>075-082>086-092>097-311100- BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MADISON- WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 351 PM CDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. SEVERE WEATHER IS NOT EXPECTED. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE EXPECTED AGAIN ON FRIDAY AND SEVERE WEATHER WILL BE POSSIBLE. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. ADDITIONAL THUNDERSTORMS ARE FORECAST BETWEEN MONDAY NIGHT AND WEDNESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY. IAZ004>007-015>017-023>026-033>037-044>048-057>059-070-071-081- 311100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS- CASS-ADAIR-ADAMS- 351 PM CDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY BUT THE THREAT FOR SEVERE WEATHER APPEARS LOW. ADDITIONAL THUNDERSTORMS ARE FORECAST BETWEEN MONDAY NIGHT AND WEDNESDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ027-311100- BUTLER- 351 PM CDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT SEVERE WEATHER IS NOT EXPECTED. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS THE AREA. A FLASH FLOOD WATCH IS IN EFFECT FOR THE NEW HARTFORD AREA TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY BUT THE THREAT FOR SEVERE WEATHER APPEARS LOW. ADDITIONAL THUNDERSTORMS ARE FORECAST BETWEEN MONDAY NIGHT AND WEDNESDAY OF NEXT WEEK. A FLASH FLOOD WATCH IS IN EFFECT FOR THE NEW HARTFORD AREA THROUGH FRIDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LEE
In the hours before
Local storm report, May 30, 6:30 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT THU MAY 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG PULASKI 40.70N 92.27W
05/30/2013 DAVIS IA EMERGENCY MNGR
NUMEROUS LARGE TREES AND POWER LINES DOWNED IN TOWN. MANY
ROOFS DAMAGED BY FALLING TREES. TIME ESTIMATED FROM
RADAR.
&&
SKOWNearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.